Go to main content
DH investigates additional case of undeclared Western drugs detected in cream prescribed by registered CMP (with photo)
     The Department of Health (DH) is today (June 27) investigating an additional case of undeclared Western drug ingredients detected in a cream prescribed by a registered Chinese medicine practitioner (CMP), and again urged clients concerned to stay vigilant and seek medical advice as soon as possible if side-effects such as skin hypopigmentation or itching develop.

     Clients who consulted CMP Ip Kai-yam practising at Room 1002, 10/F, A T Tower, 180 Electric Road, North Point, should take note of cream products she prescribed for the treatment of eczema as they are suspected to contain undeclared Western drugs.

     Further to the DH's announcement on detection of undeclared Western drugs in cream products prescribed by CMP Pang Wai-ming practising in Shau Kei Wan on June 21, a complaint of a similar nature against CMP Ip was received.

     Initial enquiries revealed that a 6-month-old baby boy was suspected of developing skin hypopigmentation after using unlabelled whitish cream (see photo) prescribed by CMP Ip for eczema. Upon testing by the Government Laboratory, Part 1 poisons (betamethasone dipropionate and clotrimazole) and an antibiotic (lincomycin) were detected in the cream specimen submitted by the patient's family. The baby did not require hospitalisation and was in stable condition.

     The DH's officers conducted investigations at the above premises, during which some whitish creams were found and seized for further investigations.

     Preliminary investigations showed that the cream products were prescribed by CMP Ip at the above premises for treating patients under her care. No evidence has so far indicated that the creams had been supplied to the local market.

     "At present, there is no evidence showing epidemiological linkage between this case and that in Shau Kei Wan reported on June 21," a spokesman for the DH said.

     "Betamethasone dipropionate is a corticosteroid and prescription medicine to be used under medical advice. Inappropriate use of corticosteroids may cause serious side-effects such as Cushing's syndrome, with symptoms including moon face and muscle atrophy. Clotrimazole is an antifungal drug commonly used for the treatment of fungal skin infections and can cause side-effects such as itching, irritation and allergic reactions when used topically. Lincomycin is an antibiotic used for bacterial infection and may cause side-effects such as hypersensitive reactions," the spokesman explained.

     According to the Pharmacy and Poisons Ordinance (Cap 138), illegal sale or possession of Part 1 poisons are criminal offences. The maximum penalty for each offence is a fine of $100,000 and two years' imprisonment. In addition, the Antibiotics Ordinance (Cap 137) also prohibits illegal sale and possession of antibiotics. Offenders are liable to a maximum penalty of a $30,000 fine and one year's imprisonment for each offence. The DH will also refer this case to the Chinese Medicine Council of Hong Kong for possible disciplinary action.

     "We are very concerned about this additional case and investigations are ongoing. We have requested CMP Ip to contact her clients for medical surveillance and have also enhanced surveillance of suspected cases in collaboration with the Hospital Authority," the spokesman added.

     The DH will issue letters to all CMPs and Chinese medicine associations to alert them to the recent cases. They are again reminded that CMPs must not prescribe Chinese medicines which contain Western medicines to their patients when practising Chinese medicine as it violates the laws and endangers public safety and health.

     The DH has set up a hotline (2125 1133) since June 21 for public enquiries related to creams prescribed by CMP Pang Wai-ming. As of 11am today, 278 enquiries had been received. Among them, 120 persons reported suspected side-effects after use. Persons prescribed with creams by both CMPs or in doubt should call the hotline operating from 9am to 5pm.

     "Health advice has been given to the above callers. Patients who developed signs and symptoms after use should seek medical advice for prompt diagnosis and treatment. Chronic users should seek medical advice if immediate suspension of use is desirable," the spokesman said.

     Members of the public who possess these creams or their remnants should submit them to the DH's Chinese Medicine Division at 16/F, AIA Kowloon Tower, Landmark East, 100 How Ming Street, Kwun Tong, during office hours for possible follow-up.

     "Eczema patients should take good care of their skin and often use appropriate skin care products to moisturise their skin. Do not take medication without medical advice, or purchase medication on your own or use other persons' medication. If redness, swelling or blistering develop after application, stop immediately and inform healthcare professionals," the spokesman advised.

     For children suffering from eczema, parents should keep a tidy, fresh, clean and cool household. They should not spend too long in the bath and the water temperature should be maintained as moderate. They should not choose fluffy toys, keep pets or grow flowering plants either.
Ends/Tuesday, June 27, 2017
Issued at HKT 12:00
Today's Press Releases  


The Department of Health earlier received a complaint of skin hypopigmentation in a baby after using an unlabelled whitish cream prescribed by registered Chinese medicine practitioner Ip Kai-yam for the treatment of eczema.

Related Links